A few weeks ago I went to the ER because I was feeling a bit odd and when I took my pulse it would beat a few times, then stop for a few seconds, then start up again. Chest X-ray came back normal, blood tests only showed low potassium, EKG showed PVCs.
Once the potassium returned to normal, the PVCs stopped! However, I am having chest pain. It is on both the right and left sides, starting in the middle by the breastbone and radiating outward. Sometimes it's a short sharp pain, sometimes less intense but broader.
I had a stress echo. They said everything looked great. I'm 30 years old, small frame and have a resting HR of 55-60. The stress echo brought the rate all the way up to 185, so I'm sure they would have caught any major problems, right?
Anyway, the chest pain persists and I am embarassed to go back to my doctor about it because he told me at the last visit that I'm in great health.
Several years ago, I had endoscopy done as part of an investigational project at a gastro. clinic. Turns out I was diagnosed with GERD and put on Protonix. I stopped taking it when I got pregnant and never resumed it. Could it be that this pain is GERD once again? I don't remember having pain with it the first time, the diagnosis was totally unexpected.
I'm wondering if there are any other tests the doctor should have run? I should also mention that cardiac enzyme and troponin all came back negative.
I am getting very concerned about what is wrong with me. I am worried that I have some condition that's going to lead to me dropping dead or something..... Any time I google 'chest pain' it always seems like it's something serious....
I am glad that to see that you went to ER and got answers. The irregular pulse you described was clearly due to low Potassium. A stress heartrate of 185 is a bit high, but I am sure the doctor would have send you to a Cardiologist if he suspected anything.
GERD can definitely cause chest pains. I would suggest that you start drinking the Protonix again and see if the chest pains are still there after about 2 weeks on meds. Also remember to eat small, frequent meals and nothing at least 2 hours before you go to bed and remember to sleep with your head elevated.
Potassium definitely has a huge effect on heart rate! Too little can cause irregularities, but too much can as well so be careful if you choose to supplement. The best way is to eat healthy and get what you need through foods naturally. Make sure you get enough calcium, magnesium (should be ~1/2 calcium intake), and potassium.
I just had a stress test for chest discomfort and it came out normal. My doctor is trying me on Gerd medication because he said that can cause chest discomfort. I was surprised because I don't have the ususal acid reflux symptoms except for an unexplained cough. I was surprised to learn that gerd can cause chest pains, but I guess it's true! He said it would take at least two months on the medication to see if my smptoms are lessened.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.